Friday, 30 June 2017

What's Torsades?

If you read the post below you may, like I, ask what is Torsades de pointes,  We know that fingolimod can cause heart arrhythmias on first dose. Torsades de pointes is another heart problem


Torsades de pointes or torsade depointes (TdP or simply torsade(s)) translated as "twisting of the points"), is a specific type of abnormal heart rhythm that can lead to sudden cardiac death. It is a polymorphic ventricular tachycardia that exhibits distinct characteristics on the electrocardiogram (ECG). Prolongation of the QT interval can increase a person's risk of developing this abnormal heart rhythm.



Action potential of cardiac muscles can be broken down into five phases:
  • Phase 4: Exciting triggers (e.g. sinus node) will cause minor depolarization in the cells; this will result in increasing permeability of sodium channels, which trigger the opening of sodium channels.
  • Phase 0: Sodium channels open, resulting in the entrance of Na+ into the cells; this results in the depolarization of the cardiac muscles.
  • Phase 1: Sodium channels close; this stops depolarization. Potassium channels open, leading to an outward current of K+ out of the cells.
  • Phase 2: Potassium channels remain open (outward current of K+), and calcium channels now also open (inward current of Ca++), resulting in a plateau state.
  • Phase 3: Calcium channels close (inward Ca++ stops), but potassium channels are still open (outward K+ current); this persists until the cells gain back normal polarization (depolarization achieved). Please note that phase 0 lead to a net gain of Na+, while phases 1-3 lead to a net loss of K+. This imbalance is corrected by the Na+/K+-ATPase channel that pumps K+ into the cell and sodium out of the cell; this does not change polarization of the cells, but does restore ionic contents to its initial state.
Repolarization of the cardiomyocytes occurs in phases 1-3, and is caused predominantly by the outward movement of potassium ions. In Torsades de pointes, however, the repolarization is prolonged; this can be due to electrolyte disturbances (hypokalemia, hypomagnesemia, hypocalcemia), bradycardia, certain drugs (disopyramide, sotalol, amiodarone, amitriptyline, chlorpromazine, erythromycin) and/or congenital syndromes (LQT1-LQT4 gene defect).
The prolongation of repolarisation may result in subsequent activation of an inward depolarisation current, known as an early after-depolarisation, which may promote triggered activity.Re-entry, due to a dispersion of refractory periods, is also possible; this is because M Cells (found in the mid myocardial layer) show a more prolonged repolarization phase in response to potassium blockage than other cells. In turn, this produces a zone of functional refractoriness (inability to depolarize) in the mid myocardial layer. When new action potential is generated, the mid myocardial layer will remain in a refractory period, but the surrounding tissue will depolarize. As soon as the mid myocardial layer is no longer in a refractory period, excitation from nearby tissue will cause a retrograde current and a reentry circuit that will result in a positive chronotropic cycle, leading to tachycardia.

Most episodes will revert spontaneously to a normal sinus rhythm. If this does not occur, however, possible adverse outcomes include palpitations, dizziness, lightheadedness (during shorter episodes), fainting (during longer episodes), and sudden cardiac death.

3 comments:

  1. How serious is palpitations complaint?

    ReplyDelete
    Replies
    1. It could be very serious and would need to be assessed.

      Delete
  2. Don't know maybe one of the neuros will answer

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.